If you or someone you know may be considering suicide or need help, call 988 or message the Crisis Text Line by texting HOME to 741741.
You’re likely hearing more about mpox as we head into summer. While the emergency is technically over and case rates are relatively low, public health experts are concerned as we head into Pride celebrations in June and as summer travel plans kick-off. Officials are encouraging those at higher risk (including men, trans people, and nonbinary people who have sex with men) to get vaccinated if they haven’t already. A recent Chicago cluster of cases proves that the threat is not over. While even those who are vaccinated can get infected, their illness is much more mild. If you’re at higher risk for mpox, now’s the time to get vaccinated so that you can celebrate safely this summer.
Fungal meningitis is an infection of the fluid and membranes that surround the brain or spinal cord. Symptoms include fever, headache, stiff neck, nausea, vomiting, light sensitivity, and confusion. Symptoms can be slow to develop and may be mild, but they can quickly escalate and be life-threatening. Fungal meningitis is in the news because there’s an outbreak among patients who had surgery under epidural anesthesia in Matamoros, Mexico this year. Two people have died so far, and as many as 220 may be at risk. Early treatment with antifungals is key to reducing the risk from this type of meningitis, so anyone who had epidural anesthesia in Matamoros should seek medical attention ASAP, and anyone who has surgery planned there should cancel, according to the CDC.
Fentanyl is a drug that can be prescribed legally for extreme pain, usually as a patch, shot, or lozenge. It blocks pain signals in the brain and is 50-100x more potent than morphine. Illegally produced fentanyl isn’t regulated and comes in many forms, often mixed into other drugs like cocaine, meth, heroin, and MDMA because a small amount gets people high for cheap. Just a small amount can be deadly, and some people don’t realize they’re taking stronger opioids than they expect. When people take too much, they can overdose, causing breathing to slow or stop.
Naloxone (brand name Narcan) works by binding to opioid receptors in the brain, which blocks the effects of those drugs. It’s totally harmless to someone who isn’t overdosing on opioids since it only works on those receptors. When someone is overdosing, their breathing is affected and they’re unresponsive, and naloxone can work within a minute or two to restore breathing and save their life. For someone who is high on opioids, it may cause withdrawal symptoms, which can be unpleasant but not life-threatening. You should always call 911 before administering naloxone so that the person can get prompt medical attention.